Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Wakefield, VA

May 2, 2004Chowan County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at May 2, 2004, 3:53 PM EDT for Chowan County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2004, 3:53 PM EDT (19:53 UTC)
Expired
May 2, 2004, 4:30 PM EDT
In force
37 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Chowan County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:43 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 2, 2:43 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
243 PM EDT SUN MAY 2 2004

.SYNOPSIS...
WL NEED TO BE QUIK. CDFNT PASSING THROUGH THE MTNS HEADING E TNGT
THROUGH MON...AND MVS SUFFICIENTLY OFFSHR MON NGT. HI PRES BUILDS
INTO AREA TUE. WK FNTL BNDRY CRSS RGN LT WED...THEN HI PRES RETURNS
FOR THE END OF THE WK (INTO NEXT WKND). CAUTION THOUGH...WL HV TO
WATCH FOR A PSBL BKDR LT IN THE WK/NEXT WKND WHICH COULD HALT ANY
SGFNT WRMUP.

&&

.DISCUSSION...
WATCHING CNVTN DVLPG OVR CNTRL/NE NC...HEADING ENE. AMS OVR RGN HAS
BCM WRM AND RMNS HUMID AS TEMPS IN THE UPR 70S TO LWR 80S...DWPTS
ANRD 70. WL HV LIKELY TO CAT POPS FOR ENTIRE FCST...BEST CHCS FOR
ANY SVR WX THIS EVE...THEN PSBL LCL FLDG CONTS INTO ERY MON AFTN (AS
FNT REACHES THE CST). QUITE A CONTRAST FM ARND HERE TO AREAS W OF
FNT (WHERE TEMPS ONLY IN 40S/50S THIS AFTN). MUCH COOLER FOR FA
MON...AS CLDS/PCPN LINGER (WOULD NOT BE SURPRISED TO HV TEMPS RMN IN
50S ALL AREAS MOST PLCS). DRYING OUT MON NGT...SETTING UP NICE DAY
TUE (THOUGH TEMPS BLO SEASONAL AVGS).

RGN APRS TO BE CLIPPED BY WK SYS PASSING BY THROUGH NRN MDATLC RGN
LT WED...HV ADDED LO CHC POPS NRN 1/3RD. OTRW...WL KP POPS VRY LO
THRU THE XTNDD PDS (NEXT WKND) GIVEN UNCERTAINTY FOR ANY BKDR
SETTLING INTO RGN. WRT BKDR PSBLTY...TIS THE SEASON...AND KEY TO KPG
ANY FNT FM SLIDING INTO AREA FM THE N LT IN THE WK WL BE HOW
PROGRESSIVE RDG FM THE CNTRL CONUS IS.

&&

.AVIATION...
IFR/MVFR IN SHRAS/TSRAS TNGT INTO MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   53  57  40  64 /  90  90  10  10
OXB   54  57  45  61 /  90  90  10  10
WAL   55  58  44  62 /  90  90  10   0
FVX   54  58  40  70 /  90  70  10   0
RIC   53  58  44  69 /  90  90  10   0
PTB   54  60  43  70 /  90  90  10   0
AKQ   56  60  45  69 /  90  90  10   0
PHF   60  60  46  65 /  90  90  10   0
ORF   60  60  50  64 /  90  90  10   0
ECG   63  64  48  66 /  90  90  10   0
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
VA...SCA CHES BAY.
NC...SCA SND.

&&

25/32
Hazardous weather outlook, May 2, 5:30 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN MAY 02 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-022330-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT SUN MAY 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.  SEE SWODY1
(ACUS01) AND SPSAKQ (WWUS81) FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 2, 1:48 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
148 PM EDT SUN MAY 2 2004

NCZ013-014-030>032-021846-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-PERQUIMANS NC-
148 PM EDT SUN MAY 2 2004

SEVERAL CLUSTERS OF THUNDERSTORMS WILL BE MOVING INTO INTERIOR
NORTHEAST NORTH CAROLINA BEFORE 300 PM. THE THUNDERSTORMS WILL BE
AFFECTING PORTIONS OF HERTFORD...GATES...BERTIE...CHOWAN AND
PERQUIMANS COUNTIES.

VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 1.5 INCHE PER
HOUR...WIND GUSTS TO 35 MPH... AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

25

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:14 PM EDTSevere Thunderstorm WarningAKQLunenburg, Prince Edward26 min
May 2, 6:27 PM EDTSevere Thunderstorm WarningAKQMecklenburg28 min
May 2, 6:29 PM EDTSevere Thunderstorm WarningAKQNottoway26 min
May 2, 3:10 PM EDTSevere Thunderstorm WarningAKQBertie35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.